Higher Than Usual Number Of Suspected Drug Overdoses In Barrie And Bracebridge

0

The emergency departments at Hospitals in Simcoe Muskoka are seeing increased visits due to suspected drug overdoses. The Simcoe Muskoka District Health Unit says  increases have been seen since mid-February, in particular in Bracebridge and Barrie.

The Health Unit says between February 12th and February 25th, there were 44 suspected drug overdoses at  Simcoe Muskoka hospitals. At the Bracebridge hospital the average overdose visit was 5 per week, but now that sits at 5 to 10 visits per week.

A spokesperson with the Health Unit is urging anyone using streets drugs to be extremely cautious about their supplies, ensure they have someone with them when using,  use small quantities to start with, and know how to respond to an overdose.

The source of the overdoses is not known at this time.

What are the risk factors for an overdose?

  • Using a greater amount or a stronger potency of a drug or using a new supply
  • Switching how a drug is taken i.e. crushing, smoking, snorting or injecting the drug vs swallowing
  • Inconsistent drug quality and potency (illegal drugs are unregulated and therefore unpredictable)
  • Using drugs after a period of not using them (after being in treatment, hospital or jail)
  • Mixing with alcohol or other drugs including prescription drugs such as sedatives, anti-depressants and anti-anxiety (benzos)
  • Using alone

  How to decrease the risk of an overdose

  • Use one drug at a time, or use less of each drug if you are mixing
  • test it…start with a small amount
  • never use alone; and take turns using so someone can help if needed
  • make a plan and know how to respond in case of an overdose
  • learn about and carry Naloxone

What are the signs of an overdose?

  • can’t wake the person
  • breathing is very slow, irregular or has stopped
  • finger nails or lips are blue or purple
  • body is limp
  • deep snoring or gurgling sounds
  • pupils are very small or pinpoint

What do you do if you think someone has overdosed?

  • Call 911*
  • Use Naloxone if available
  • Stay with person until help arrives

LEAVE A REPLY

Please enter your comment!

Please enter your name here